New Jersey, 2002

Damaging Wind in New Jersey, May 31, 2002

May 31, 2002 · NWS PHI · 1 event in 1 county or zone

A severe thunderstorm knocked down four forty foot tall Bradford Pear trees on one property in Green Township. A pool cover was also torn from a homeowner's pool.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

A severe thunderstorm knocked down four forty foot tall Bradford Pear trees on one property in Green Township. A pool cover was also torn from a homeowner's pool. Jersey Central Power reported about 3,000 of its customers lost power across northern New Jersey. Hardest hit in Sussex County was nearby Newton. All power was restored by the morning of the 1st. Pea size hail also fell during the thunderstorm in Newton.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at May 31, 1:55 PM EST, 3 hours 5 minutes earlier.

Area forecast discussion, May 31, 1:55 PM EST, 3 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
255 PM EDT FRI MAY 31 2002

DISC: WW ISSUED FOR NRN COUNTIES UNTIL 8 PM. ZONES WILL BE MOVING
SHORTLY. ACTIVITY SHOULD BE DEVELOPING FARTHER SOUTH TO END OF
CFA LATER ON THIS AFTERNOON SO UPDATES MAY BE COMING OVER THE NEXT
HOUR OR TWO. OTHERWISE...CONVECTIVE ACTIVITY WILL BE OFF THE COAST
LATE THIS EVENING AND SKIES BEGIN TO CLEAR.

FRONT PUSHES S THRU AREA BUT HANDS UP JUST TO S OF US LATE SAT.
MEANWHILE SECONDARY FRONT APPROACHES LATE SAT WITH JUST SOME LIGHT
SHOWERS/SPRINKLES IN NRN HALF OF CFA. WINDS INITIALLY GUST FROM NW
LATE THIS EVENING THEN SETTLE DOWN OVERNIGHT.

OTHERWISE...SEE YA

FCSTID = 16
MPO   57  81  57  76 /  60  10  20  20
ABE   57  81  57  76 /  40  10  20  20
RDG   57  81  57  76 /  40  10  20  20
PHL   63  85  64  81 /  40  10  20  20
12N   57  81  57  76 /  60  10  20  20
SMQ   62  84  62  79 /  40  10  20  20
TTN   62  84  62  79 /  40  10  20  20
MIV   64  85  64  79 /  40  10  10  20
ACY   64  78  63  70 /  40  10  10  20
ILG   63  86  63  81 /  40  10  20  20
DOV   64  85  64  79 /  40  10  10  20
GED   64  85  64  79 /  40  10  10  20
ESN   64  85  64  79 /  40  10  10  20

.PHI...
DE...NONE.
MD...NONE.
NJ...NONE...SVR TSTM WATCH SUSSEX AND WARREN COUNTIES TIL 8 PM
PA...NONE...SVR TSTM WATCH CARBON MONROE AND NORTHAMPTON UNTIL 8 PM

EBERWINE

In the hours before

Special weather statement, May 31, 1:50 PM EST, 3 hours 10 minutes before
NJZ001-007-PAZ054-055-062-010000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
250 PM EDT FRI MAY 31 2002

...SEVERE THUNDERSTORM WATCH UNTIL 8 PM THIS EVENING...

THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH
VALID UNTIL 8 PM THIS EVENING FOR NORTHERN PENNSYLVANIA AND EXTREME
NORTHWEST NEW JERSEY. WITHIN OUR FORECAST AREA...THE WATCH INCLUDES
CARBON...MONROE...AND NORTHAMPTON COUNTIES IN PENNSYLVANIA...AND
SUSSEX AND WARREN COUNTIES IN NEW JERSEY.

A COLD FRONT FROM THE WEST WAS MOVING ACROSS NEW YORK STATE AND
PENNSYLVANIA THIS AFTERNOON...AND INTO THE VERY WARM AND HUMID
AIRMASS OVER OUR REGION. SHOWERS AND THUNDERSTORMS HAD DEVELOPED IN
NEW YORK STATE AND OVER NORTHERN PENNSYLVANIA AND WERE MOVING EAST.
THE BIGGEST THREAT FROM THESE STORMS IS DAMAGING WINDS.

REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE
FOR THE DEVELOPMENT OF THUNDERSTORMS WHICH CONTAIN DAMAGING WIND IN
EXCESS OF 55 MPH...AND HAIL 3/4 INCH OR GREATER IN DIAMETER...IN AND
CLOSE TO THE WATCH AREA. FREQUENT LIGHTNING AND VERY HEAVY RAIN MAY
ALSO ACCOMPANY ANY THUNDERSTORMS.

IF YOU WILL BE OUTSIDE THIS AFTERNOON AND EVENING...KEEP AN EYE TO
THE SKY AND AN EAR TO THE WEATHER RADIO. LISTEN FOR LATER FORECASTS
AND STATEMENTS...AS WELL AS POSSIBLE WARNINGS.

KRAUS
Special weather statement, May 31, 4:45 PM EST, 15 minutes before
DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>024-026-PAZ054-
055-060>062-067>071-010300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
545 PM EDT FRI MAY 31 2002

...SEVERE THUNDERSTORM WATCH UNTIL 11 PM THIS EVENING...

THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH
VALID UNTIL 11 PM THIS EVENING FOR EASTERN PENNSYLVANIA...THE ENTIRE
STATES OF NEW JERSEY AND DELAWARE...AND MUCH OF MARYLAND.  PORTIONS
OF EAST CENTRAL PENNSYLVANIA AND NORTHWEST NEW JERSEY WHICH HAD BEEN
UNDER ANOTHER SEVERE THUNDERSTORM WATCH VALID UNTIL 8 PM ARE NOW
INCLUDED IN THIS WATCH.

A COLD FRONT STRETCHED ACROSS PENNSYLVANIA LATE THIS AFTERNOON WILL
MOVE EAST INTO THE VERY WARM AND HUMID AIRMASS OVER OUR REGION.
SHOWERS AND THUNDERSTORMS HAVE DEVELOPED ALONG AND AHEAD OF THE
FRONT...AND REPORTS OF LARGE HAIL AND GUSTY WINDS HAVE ALREADY BEEN
RECEIVED.

REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE
FOR THE DEVELOPMENT OF THUNDERSTORMS WHICH CONTAIN DAMAGING WIND IN
EXCESS OF 55 MPH...AND HAIL 3/4 INCH OR GREATER IN DIAMETER...IN AND
CLOSE TO THE WATCH AREA. FREQUENT LIGHTNING AND VERY HEAVY RAIN MAY
ALSO ACCOMPANY ANY THUNDERSTORMS.

IF YOU WILL BE OUTSIDE THIS EVENING...KEEP AN EYE TO THE SKY AND AN
EAR TO THE WEATHER RADIO. LISTEN FOR LATER FORECASTS AND
STATEMENTS...AS WELL AS POSSIBLE WARNINGS.

EBERWINE/KRAUS

The radar

The Philadelphia radar (KDIX), 119 km away, was scanning. The volume nearest the first event began at 21:58 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Sussex

When
May 31, 5:00 PM EST
Where
Sussex County, Huntsville
Measured
50 kt (58 mph)
Reported by
NEWSPAPER
Coordinates
40.983, -74.783

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Jersey in 2002Every state in 2002This day in weather historyWarnings in New Jersey, May 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5300090.